Indiana, 2017

Hail in Indiana, June 19, 2017

June 19, 2017 · NWS IWX · 3 events in 3 counties and zones

Weak shortwave in upper level flow, surface trough moving over the area during the early afternoon-evening hours. Bulk effective shear of approximately 25-30 knots.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Weak shortwave in upper level flow, surface trough moving over the area during the early afternoon-evening hours. Bulk effective shear of approximately 25-30 knots. Numerous outflow boundaries help locally intensify some storms with occasional bowing segments.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 19, 2:47 AM EST, 9 hours 3 minutes earlier.

Area forecast discussion, Jun 19, 2:47 AM EST, 9 hours 3 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
347 AM EDT Mon Jun 19 2017

.SYNOPSIS...
Issued at 140 AM EDT Mom Jun 18 2017

A strong low pressure system over southeast Ontario will move
slowly northeast early this week resulting in cooler and less
humid air over our area. A couple of troughs rotating around the
Ontario low are expected to cause scattered showers and a few
thunderstorms in our area today and Tuesday. High pressure will
move across our area Wednesday providing fair weather. The high
will move east late this week as a cold front approaches from the
northwest, resulting in warmer more humid conditions with a chance
of thunderstorms.

&&

.SHORT TERM...(Today and Tonight)
Issued at 345 AM EDT Mon Jun 19 2017

Mostly clear skies early this morning but clouds expected to
increase with approach of cold pool aloft and short wave trough
along with diurnal heating. Mid level lapse rates will steepen today
as -18c 500mb cold pool arrives this afternoon. Cyclonic flow and
weak moisture influx will aid in development of instability showers
and thunderstorms as day progresses. Just about all CAMs showing
development by late morning with max coverage mid to late afternoon.
There is a modest amount of 0-6km bulk shear in the 20-25kt range
and MLCAPE approaches 1000 j/kg with MUCAPE around 1500 J/KG. Total
Total values well into the 50s which serves as a good proxy for the
strength of cold pool aloft. Age old 50/20 rule being approached
this afternoon with sfc dew points in the mid to upper 50s while
500mb temps approach -20C. This is an indicator of potential for
hail approaching 3/4 inches. Result could be a few strong storms
today with small hail and gusty winds. Otherwise scattered showers
and thunderstorms diminishing this evening with loss of heating and
exit of short wave.

An isolated lingering shower or storm possible through mid evening
but should see partial clearing through the evening. Another
comfortable night with lows back into the upper 50s.

&&

.LONG TERM...(Tuesday through Sunday)
Issued at 345 AM EDT Mon Jun 19 2017

Yet another short wave will drop into base of long wave trough
centered over the western Great Lakes on Tuesday. Will see
increasing chances for showers and a few thunderstorms in the north
by late morning and rest of area in the afternoon. Highs will
continue to remain in the 70s with northwest flow and developing
clouds.

Surface high pressure will build into the area Tue night and
Wednesday. Should see a nice day with seasonable temperatures and
light winds. Active pattern continues with next fast moving short
wave and surface warm front approaching Wednesday night into
Thursday. Will see increasing chances for showers and storms as warm
front lifts north. This front then looks to sag back south Friday
with what appears to be best chances for widespread rainfall during
this long term period. Models have had various solutions with
respect to this frontal boundary. Latest runs suggest it will
continue pushing south with nice weather for Saturday. Still a
little leery of this given frontal orientation parallel to mid level
flow and model summer bias of pushing cold fronts too far south.
Additional complications arise with possible northward movement of
tropical remnants and its associated moisture surge. Yet another
northern stream short wave quickly approaches by late Saturday or
early Sunday in latest models runs for additional tsra chances
next weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday Night)
Issued at 139 AM EDT Mon Jun 19 2017

An upper level disturbance combined with cold air aloft this
afternoon will bring a chance for showers and isolated storms this
afternoon. Kept thunder out of TAFs for now given isolated nature
of thunder. Otherwise, winds will generally be out of the west at
7 to 10 kts.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...JT/Skipper
SHORT TERM...Lashley
LONG TERM...Lashley
AVIATION...Skipper

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jun 19, 3:34 AM EST, 8 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
434 AM EDT Mon Jun 19 2017

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-200845-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
434 AM EDT Mon Jun 19 2017 /334 AM CDT Mon Jun 19 2017/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Today and Tonight

There is a chance for thunderstorms today...mainly this afternoon and
early evening. An isolated strong storm is possible with small hail
and gusty winds. Widespread severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance for thunderstorms Tuesday...and at times from
Wednesday night through Sunday. It is too early to determine the risk
for severe weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-200845-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
434 AM EDT Mon Jun 19 2017

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Today and Tonight

There is a chance for thunderstorms today. An isolated strong storm
with small hail and gusty winds is possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance for thunderstorms Tuesday...and at times from
Wednesday night through Sunday. It is too early to determine the risk
for severe weather.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Special weather statement, Jun 19, 11:39 AM EST, 11 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1239 PM EDT MON JUN 19 2017

INZ015-016-024-191715-
Wabash-Kosciusko-Fulton-
1239 PM EDT MON JUN 19 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WABASH...EAST CENTRAL
FULTON AND SOUTHEASTERN KOSCIUSKO COUNTIES...

At 1239 PM EDT, a strong thunderstorm was located over Akron, or 9
miles east of Rochester, moving east at 40 mph.

Winds in excess of 30 mph and dime size hail are possible with this
storm.

This storm will be near...
  North Manchester around 100 PM EDT.

Other locations impacted by this storm include Liberty Mills,
Ijamsville, Disko, Laketon and Sidney.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4097 8595 4100 8595 4100 8607 4107 8607
      4111 8569 4100 8568 4100 8564 4093 8564
TIME...MOT...LOC 1639Z 271DEG 33KT 4102 8603

JBALL

The radar

The Northern Indiana radar (KIWX), 22 km away, was scanning. The volume nearest the first event began at 16:50 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Elkhart

When
June 19, 11:50 AM EST to 11:51 AM EST
Where
Elkhart County, 1.73 mi NE of (Gsh)goshen Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
41.550, -85.780

Hail, Kosciusko

When
June 19, 2:39 PM EST to 2:40 PM EST
Where
Kosciusko County, Warsaw Arpt
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
41.280, -85.850

Hail, Miami

When
June 19, 6:21 PM EST to 6:22 PM EST
Where
Miami County, 1.38 mi N of Denver
Measured
0.75 in hail
Reported by
Public
Coordinates
40.890, -86.080

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2017Every state in 2017This day in weather historyWarnings in Indiana, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 707521, 707522, 707523.